Are these symptoms side effects of stroke?

1 answer | Last updated: Jun 04, 2010
Nohelphere asked...

Hubby at age 57 had a bleeding stroke three years ago which took 1/3 of brain. Doctors are amazed that he did not die from the severity of this type brain damage. New symptoms are wheezing, purple aching foot, swollen hand and arm (on affected side) and he is sleeping more. He gets dementia type symptoms when he takes "any" statins; otherwise, the does quite well. His cholesterol is up to 383 now (tried fish oil). Are his new symptoms normal side effects of stroke for a stroke patient after 3 years, especially the wheezing? Is there anything that can be done for his cholesterol since his neurologist says that statins will take his life (the side effects)? What serious symptoms are stroke side effects that I should be aware of? Thanks for anything you can help me with. Wife of 34 yrs!

Expert Answers

James Castle, M.D. is a neurologist at NorthShore University HealthSystem (affiliated with The University of Chicago) and an expert on strokes.

Sorry to hear about your situation.

With regards to his most recent symptoms: wheezing, purple aching foot, and swollen hand and arm - all of those sound somewhat concerning and, I believe, should be evaluated as soon as possible.  Wheezing is not typical after a stroke.  Some possibilities include aspiration of fluid into the lung or over medication.  If he is sedated, he could have breathed something down into the lung and have a small pneumonia.  Otherwise, if he is over-medicated with certain types of blood pressure pills, he can have an asthmatic type reaction.  I would get this looked at by his internist.  A lung exam and chest x-ray, along with a detailed history of the problem, might be required.

With regards to the purple aching foot and the swollen hand and arm, you have me concerned that he might have a vascular problem in the arm and/or leg.  Again, this requires a somewhat urgent evaluation from your internist.  An ultrasound may be required to make sure there is no clot in the veins, and that the arteries are working properly.  It is possible to have some "dependent edema" - or swelling - in the extremities effected by a stroke, but given how new these symptoms are, I think they require more aggressive evaluation.

If he is very sleepy, this is yet another reason to see your internist.  This may indicate infection or over-medication.  Blood tests looking for infection, electrolyte imbalance, hormonal problems, etc. would be of assistance.  If no underlying cause is found, there are medications that he could take to help him wake up some more.  Provigil is a new medication used for somnolence.  It might be very helpful in his case to perk him up.  Also, be careful that some of this is not due to depression - a common problem after stroke.

Finally, with regards to the cholesterol medication, if he is unable to tolerate statins, another option is Niacin.  Niacin is a powerful cholesterol lowering agent.  Newer formulations are time-released, and avoid some of the flushing symptoms that occasionally plague people who take these medications.

Good luck!